Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 27, 2019, 3:09 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2019, 3:09 PM HST (01:09 UTC)
- Expired
- Feb 28, 2019, 3:18 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.0
The text
As transmitted.
683 WWHW70 PHFO 280109 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 PM HST Wed Feb 27 2019 HIZ028-281415- /O.CAN.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/ /O.NEW.PHFO.WI.Y.0015.190228T0109Z-190301T0400Z/ Big Island Summits- 309 PM HST Wed Feb 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Thursday. The High Wind Warning has been cancelled. * WINDS...West 45 to 55 mph with gusts to 65 mph. * TIMING...Through 6 PM HST Thursday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Foster
1 follow-up statement
333 WWHW70 PHFO 281318 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 AM HST Thu Feb 28 2019 HIZ028-010230- /O.UPG.PHFO.WI.Y.0015.000000T0000Z-190301T0400Z/ /O.NEW.PHFO.HW.W.0006.190228T1318Z-190301T0400Z/ Big Island Summits- 318 AM HST Thu Feb 28 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. The Wind Advisory is no longer in effect. * WINDS...West 45 to 65 mph with localized gusts to 85 mph across the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM HST this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Winds this strong will make hiking dangerous, and hiking activities should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds are expected to be at least 40 mph with gusts over 60 mph. Stay away from downed power lines. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 10:02 AM HST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 27, 10:02 AM HST, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1002 AM HST Wed Feb 27 2019 .SYNOPSIS... Showers left over from an old front will linger near the Big Island today before moving east of the state. High pressure northwest of the area will bring in cool, north northeast winds with stable conditions west to east today. A weak cold front will pass over the islands Sunday and winds will veer northeast. Passing clouds and showers will generally be light and focus windward and mauka. && .DISCUSSION... Water vapor imagery shows an upper level trough passing over the island chain this morning with sinking air aloft encompassing almost the entire state. An area of clouds and showers associated with an old frontal boundary will linger near the Big Island today before moving east of the state. Radar and visible satellite shows most of the showers hung up along the windward slopes of the Big Island, with a few heavier showers firing up off over waters just south of south point in the island plume. A reinforcing weak boundary is also tracking in with the northerly flow and bringing a few clouds and light showers over Kauai and Oahu which will likely fade through rest of today. While the water vapor imagery suggests a return to dry and stable conditions, there remains a chance for flooding rain and a slight chance for thunderstorms due to the area of moisture near the Big Island. Therefore, the Flash Flood Watch remain up for the Big Island through the rest of the day. The Winter Weather Advisory that was in effect last night for the Big Island summits is cancelled. High pressure building over the state will allow for strengthening north northeast winds over the next couple of days, along with a cooler and drier airmass moving in. Dew points are expected to drop into the low to mid 50s by Thursday morning. It will remain quite cool as well, with highs generally in the 70s and lows in the 50s and 60s. High pressure will weaken by Thursday night allowing winds to weaken, but remain mainly north northeasterly. A weak cold front will pass over the islands Sunday, resulting in veering and strengthening winds that will continue into the first part of next week. && .AVIATION... A band of enhanced moisture spread over the Big Island and eastern Maui county is expected to slowly move eastward over the next several hours. SHRA coverage has decreased, but remains scattered along the north and northeast sections of the Big Island. AIRMET SIERRA remains in effect for those areas of the Big Island below 2500 ft due to mountain obscuration from the clouds and showers. Conditions have improved over Maui, so the AIRMET has been dropped for that island. However, clouds and showers have increased over Kauai this morning, so AIRMET Sierra has been issued for northwest through east sections of that island. Clouds and showers are forecast to diminish over the area as a whole through the rest of today, with remaining showers concentrated along the windward slopes and coast as winds increase out of the north- northeast. The increase in winds will likely be enough to warrant the issuance of AIRMET Tango for low-level, mechanical turbulence later today over and south of island terrain, as well as through the channels. && .MARINE... A weak front will be moving down the island chain today bringing a shot of fresh to strong winds from the north to north- northeast. Winds speeds are expected to ease on Thursday, dropping to moderate levels by Thursday night but will remain out of the north to north- northeast. Winds are forecast to become northeasterlies and increase to moderate to fresh levels during the weekend as another weak cold front moves into the area. Rough surf conditions are expected over the next several days. A large long-period northwest swell will fill in today and peak tonight with surf near the warning threshold along exposed north and west facing shores. Near-shore buoys at Hanalei and Waimea have been showing increasing wave heights this morning. In addition, a shorter period north swell generated by gale force conditions several hundred miles north of the state is forecast to build in late tonight and into Thursday. Currently, we have a High Surf Advisory (HSA) for north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui through Thursday morning. As the secondary short- period north swell fills in tonight, north facing shores of the Big Island will need an HSA. Moderate surges will be possible along north facing harbors of the Big Island and Maui County late tonight through Thursday. A Small Craft Advisory (SCA) remains in effect for all marine zones except for the Big Island leeward and southeast waters due to a combination of increasing winds and seas greater than 10 feet. For this afternoon and through early Thursday morning, the SCA will increase in coverage to include all waters. The SCA will likely need to be extended through the day Thursday. Lighter winds and lower seas are expected to return by Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for north and west facing shores of Niihau, Kauai, Oahu, Molokai and for north facing shores of Maui. Flash Flood Watch until 6 PM HST this evening for the Big Island. High Wind Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian coastal waters. && DISCUSSION...Foster AVIATION...TS MARINE...Kodama
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:18 AM HST | High Wind Warning | HFO | Hawaii | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.